Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A regularity result for critical points of conformally invariant functionals

  • 46 Accesses

  • 7 Citations


Let Ω be an open set inR 2 andI be a conformally invariant functional defined onH 1(Ω,R d). Letu be a critical point ofI. We show that, ifu is apriori assumed to be bounded, thenu is smooth in Ω, up to ∂Ω (ifu |δΩ is smooth). This is a partial (positive) answer to a conjecture of S. Hildebrandt [13]. As an application, we establish a regularity result for weak solutions to the equation of surfaces of prescribed mean curvature in a three-dimensional compact riemannian manifold.

This is a preview of subscription content, log in to check access.


  1. 1.

    F. Bethuel: ‘Un résultat de régularité pour les solutions de l'équation des surfaces à courbure moyenne prescrite’,C.R. acad. Sci. Paris 314 (1992), 1003–1007.

  2. 2.

    F. Bethuel: ‘On the singular set of stationary harmonic maps’, to appear inActa Mathematica.

  3. 3.

    F. Bethuel and J. M. Ghidaglia: ‘Improved regularity of solutions to elliptic equations involving jacobians and applications’,J. Math. Pures et Appl. 72 (1993), 441–474.

  4. 4.

    H. Brezis and J. M. Coron: ‘Multiple solutions of H-systems and Rellich's conjecture’,Comm Pure Appl. Math. 37 (1984), 149–187.

  5. 5.

    G. Carbou: ‘Regularity for a nonlinear variational problem in dimension two’, Preprint CMLA, 9213, ENS Cachan (1992).

  6. 6.

    R. Coifman, P. L. Lions, Y. Meyer, and S. Semmes: ‘Compacité par compensation et espaces de Hardy’,C. R. Acad. Sci. Paris 311 (1990), 519–524.

  7. 7.

    M. Giaquinta:Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton Univ. Press (1983).

  8. 8.

    M. Grüter: ‘Regularity of weak H-Surfaces’,J. für reine u. angew. Math. 329 (1981), 1–15.

  9. 9.

    M. Grüter: ‘Conformally invariant variational integrals and the removability of isolated singularities’,Man. Math. 47 (1984), 85–104.

  10. 10.

    F. Hélein: ‘Régularité des applications faiblement harmoniques entre une surface et une variété riemannienne’,C.R. Acad. Sci. Paris 312 (1991), 591–596.

  11. 11.

    E. Heinz: ‘Über die singularität schwacher Lösungen nicht linear elliptischer Systeme’,Nachr. Akad. Wiss. Gothingen II (1975), 1–93.

  12. 12.

    S. Hildebrandt and M. Kaul: ‘Two dimensional variational problems with obstructions and Plateu's problem for H-surfaces’,Comm. Pure Appl. Math. 25 (1972), 187–223.

  13. 13.

    S. Hildebrandt: ‘Nonlinear elliptic systems and harmonic mappings’,Proc. Beijing Symp. on Differential Geometry and Differential Equations (1980), Gordon and Breach (1983), 481–615.

  14. 14.

    T. Iwaniec and G. Martin: ‘Quasiregular mappings in even dimension’,Acta Mathematica 170 (1993), 29–81.

  15. 15.

    J. Jost:Two-Dimensional Geometric Variational Problems, John Wiley and Sons (1991).

  16. 16.

    J. Qing: ‘Boundary regularity of weakly harmonic maps from surfaces’, Preprint (1991).

  17. 17.

    R. Schoen: ‘Analytic aspects of the harmonic map problem’,Math. Sci. Res. Inst. Publ. 2 (Seminar on nonlinear partial differential equations, Berkeley, CA 1983), ed. S. S. Chern, Springer, New-York, 321–358.

  18. 18.

    E. Stein and G. Weiss:Fourier Analysis on Euclidian Spaces, Princeton Univ. Press (1975).

  19. 19.

    L. Tartar: ‘Remarks on oscillations and Stokes equations,’ inMacroscopic Modelling of Turbulent Flows, L. N. in Physics 230, Springer-Verlag, 24–31, 1985

  20. 20.

    F. Tomi: ‘Bemerkungen zum regularitäts problem der Gleichung vorgeschriebener mittlerer Krümmung’,Math. Z. 132 (1973), 323–326.

  21. 21.

    H. Wente: ‘An existence theorem for surfaces of constant mean curvature’,J. Math. Anal. Appl. 26 (1969), 318–344.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Choné, P. A regularity result for critical points of conformally invariant functionals. Potential Anal 4, 269–296 (1995).

Download citation

Mathematics Subject Classifications (1991)

  • 35B65
  • 53A10
  • 58E12

Key words

  • Conformally invariant functional
  • prescribed mean curvature
  • mobile frame
  • compensation phenomena
  • jacobians
  • Lorentz spaces